Illicit fentanyl and its analogues pose a serious hazard to a variety of responders and healthcare personnel who could come into contact with these drugs in the course of their work.
Fentanyl, is a powerful opioid 100 times more potent than morphine. Carfentanil, a synthetic opioid similar to fentanyl, is up to 10,000 times more potent than morphine. Responders are most likely to encounter illicitly manufactured fentanyl.
A 2016 report from the Drug Enforcement Agency identified prescription drugs, heroin, and fentanyl as the most significant drug-related threats in the U.S. A report (March 2017), published by the Centers for Disease Control and Prevention (CDC), found that in 2016, there were more than 42,000 deaths from opioid overdoses, up from 33,000 deaths in 2015. The rate of opioid overdose deaths increased by nearly 28 percent, from 10 overdose deaths per 100,000 people in 2015, to 13 overdose deaths per 100,000 people in 2016 with the highest percentages in New Hampshire (with a rate of 30 overdose deaths per 100,000 people), West Virginia (with 26 overdose deaths per 100,000 people) and Massachusetts. In addition, Emergency Department visits due to suspected opioid overdose increased 30% from July 2016 to September 2017.
NIOSH have identified two job categories most at risk of Fentanyl exposure:
- First Responders: Pre-hospital patient care, Law Enforcement, prison personnel, Investigation and Evidence Handling, Special operations and Decontamination.
- Healthcare personnel: Ambulance and EMS personnel.
Potential exposure routes of greatest concern include inhalation, mucous membrane contact, ingestion, and needle stick. Fentanyl exposure potentially result in a variety of symptoms including the rapid onset of life-threatening respiratory depression. The particle size of synthetic opioid powders typically ranges from 0.2 to 2 µm, and the powders are easily aerosolized. Fentanyl exhibits a 30-fold greater absorption rate across mucous membranes (when compared to intact skin) via Inhalation or ingestion (via touching the nose or mouth)
CDC and NIOSH have provided guidelines for Personal Protection Equipment (PPE) for personnel with increased risk of exposure to illicit fentanyl. The Guidelines outline recommendations for respirators (minimum N100), face/eye protection, gloves and arm protection that should be worn if the presence of fentanyl is suspected.
Inhalation of illicit fentanyl powder is the commonest form of exposure. For moderate levels of exposure: the use of disposable respirators (P100). For high levels of exposure, Elastomeric APR and PAPR devices should be used. High risk categories include investigations and evidence collection and special operations and decontamination. Neither CDC, OSHA nor ACGIH has established occupational exposure limits for fentanyl. All personnel with potential to be exposed to high levels of power or aerosolized fentanyl and its analogues should have access to and be trained in the use of APRs or PAPRs.
Respirator use should be in the context of a comprehensive respiratory protection program in accordance with the OSHA respiratory protection standard (29 CFR 1910.134).